Cardiologists identify clinical features of opioid-associated cardiac arrest

Listen
Text
  • Small
  • Medium
  • Large

Opioid-related cardiac arrests are clinically different from other types of cardiac arrest and increased education is needed for people to recognize the signs of an overdose, the American Heart Association said in a statement published March 8 in Circulation.

Most out-of-hospital cardiac arrests caused by overdoses occur at a younger age, between 20 and 59, for example. These types of cardiac arrests are also more likely to happen at home or in a private setting, and often occur rapidly. 

In opioid-related cardiac arrests, low oxygen levels or hypoxia, occurs before the heart stops, leading to brain damage regardless of whether the heart is still beating. 

The AHA calls for targeted educational campaigns focused on overdose education and naloxone distribution, and conventional CPR training programs. Such efforts can teach more people how to identify the signs of an overdose and how to intervene to ultimately reduce the risk of death, the statement said. 

"Along with broader public education, legal reforms and policies aimed at preventing opioid-associated cardiac arrest can save lives and should include resources for medication treatment in order to improve recovery for a generally young, otherwise healthy segment of our population," the statement said. 

To read the AHA's full statement, click here.

More articles on cardiology:

Memorial Hospital unveils first phase of $10.5M cardiology lab expansion
Inflammatory heart disease among professional athletes who've had COVID-19 rare, study finds
4 cardiologists on the move

Copyright © 2021 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars